Nebraska, 2017

Hail and Damaging Wind in Nebraska, April 19, 2017

April 19, 2017 · NWS OAX · 13 events in 7 counties and zones

A weak area of low pressure tracked northeast along an advancing cold front through the afternoon on April 19th. Strong southerly winds ahead of the low allowed for seasonable rich low-level moisture to be advected into middle Missouri River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A weak area of low pressure tracked northeast along an advancing cold front through the afternoon on April 19th. Strong southerly winds ahead of the low allowed for seasonable rich low-level moisture to be advected into middle Missouri River Valley. Instability increased through the afternoon as temperatures warmed well into the 70s and a warm front lifted north of Interstate 80. Thunderstorms developed as the cold front moved into this warm and moist air. Favorable deep layer wind profile allowed for organized thunderstorms and isolated severe weather through the late afternoon into the early evening over southeast Nebraska and western Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 19, 5:04 AM CST, 28 minutes earlier.

Area forecast discussion, Apr 19, 5:04 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
604 AM CDT Wed Apr 19 2017

.SHORT TERM...(Today through Friday)
Issued at 359 AM CDT Wed Apr 19 2017

88D mosaic showing elevated convection mainly over the southern CWA
along deep moisture convergence axis extending from s-cntrl Neb into
southern IA. Trends over the last few hours indicate thunderstorm
activity will continue pushing eastward through the CWA during
the early morning hours before exiting the area toward late
morning.

For today...surface low centered over eastern CO will gradually lift
into eastern Neb/western IA later this afternoon allowing stalled
boundary currently extending along Neb/KS border to lift
northward as a warm front into central IA. Meanwhile, trailing
cold cold will be advancing southward through Neb. A moisture rich
environment...PWS 1.75"...will be in place allow for quick
destabilization...MLCAPES 1500-200 J/kg...during peak heating
hours. Storms are progged to fire on edge of CAP late this
afternoon with development expected generally along/south of I-80
on nose of 0-3km lapse rates coincident to axis of strengthening
boundary layer theta-E convergence.

Instability/deep layer shear will favor supercell development over
the southern CWA. Environment will be prime for large hail given
very steep mid-layer lapse rates atop moist boundary layer. In
addition...SRH should be adequate to pop off a few tornadic storms.
However...RAP13 hodographs show a more favorable environment to
produce tornadic storms will be found just east of the CWA/northeast
of the surface low where sfc-6km shear/ML SRH/instability will be
most prevalent. Storm activity should be coming to a close then
toward midnight.

Dry and bit cooler conditions expected heading into this weekend.

.LONG TERM...(Friday night through Tuesday)
Issued at 359 AM CDT Wed Apr 19 2017

GFS/CMC/ECM pcpn chances appear minimal during the extended periods
with better chances mainly north of the CWA with highs generally in
the mid 60s and lows in the mid 40s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 603 AM CDT Wed Apr 19 2017

A broad swath of low-level moisture flux and warm advection has
resulted in episodic shower and thunderstorm activity early this
morning, a trend which should continue into mid morning. A surface
warm front situated near the NE-KS border as of 11z will develop
north today with MVFR to IFR ceilings affecting the TAF sites to
around midday. By mid afternoon, strong to severe storms are
expected to develop ahead of a surface low and along a cold front,
generally in a corridor from KOMA to LNK. This activity will shift
east of the area by evening with winds veering to northwest with
the passage of the cold front.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...DEE
LONG TERM...DEE
AVIATION...Mead
Hazardous weather outlook, Apr 19, 3:30 AM CST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
430 AM CDT Wed Apr 19 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-192330-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
430 AM CDT Wed Apr 19 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected to push across the outlook
area during the morning hours. This afternoon...additional
thunderstorms...some severe...are expected to develop along a
frontal boundary moving through.

A moisture rich environment will be in place to allow for quick
destabilization during peak heating hours with thunderstorm
development along and south of I-80. Increasing environmental
shear will contribute to the possibility of tornadic storms...for
the most part occurring along the Missouri river into western
Iowa.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required later this afternoon in extreme
eastern Nebraska as well as southwest Iowa.

In the hours before

Special weather statement, Apr 19, 12:43 AM CST, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
143 AM CDT WED APR 19 2017

NEZ050-051-190715-
Saunders NE-Butler NE-
143 AM CDT WED APR 19 2017

...Special Weather Statement...

At 142 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Brainard, or 28 miles southeast of Columbus, moving
east at 10 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Wahoo, Weston, Malmo and Colon.

This includes the following highways...
 Highway 77 IN Nebraska between mile markers 87 and 93.
 Highway 92 IN Nebraska between mile markers 434 and 446.

LAT...LON 4111 9691 4126 9690 4132 9661 4112 9657
TIME...MOT...LOC 0642Z 249DEG 10KT 4121 9689

MEAD
Special weather statement, Apr 19, 1:31 AM CST, 4 hours 1 minute before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
231 AM CDT WED APR 19 2017

NEZ051>053-190800-
Saunders NE-Sarpy NE-Douglas NE-
231 AM CDT WED APR 19 2017

...Special Weather Statement...

At 230 AM CDT, Doppler radar was tracking a strong thunderstorm over
Yutan, or 20 miles west of Omaha, moving east at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Southwestern Omaha, Papillion, La Vista, Ralston, Valley, Yutan,
Waterloo, Elkhorn, Millard, Bennington, Boys Town, Two Rivers State
Recreation Area and Chalco.

This includes the following highways...
 Highway 275 IN Nebraska near mile marker 167.
 Highway 92 IN Nebraska between mile markers 459 and 466.
 Interstate 80 IN Nebraska between mile markers 440 and 448.

LAT...LON 4117 9644 4130 9646 4138 9608 4115 9601
TIME...MOT...LOC 0730Z 260DEG 30KT 4126 9640

MEAD
Special weather statement, Apr 19, 3:56 AM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
456 AM CDT WED APR 19 2017

IAZ055-069-NEZ045-052-191030-
Pottawattamie IA-Harrison IA-Washington NE-Douglas NE-
456 AM CDT WED APR 19 2017

...Special Weather Statement...

At 456 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Kennard, or 12 miles northwest of Omaha, moving
northeast at 25 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Northwestern Omaha, Blair, Fort Calhoun, Kennard, Bennington,
Washington, Hitchcock Nature Center and Wilson Island State Park.

This includes the following highways...
 Highway 30 IN Iowa near mile marker 1.
 Highway 30 IN Nebraska between mile markers 441 and 450.
 Highway 75 IN Nebraska between mile markers 99 and 114.
 Interstate 29 near mile marker 66.

LAT...LON 4127 9614 4140 9632 4157 9610 4141 9585
TIME...MOT...LOC 0956Z 225DEG 22KT 4139 9620

MEAD
Special weather statement, Apr 19, 5:22 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
622 AM CDT WED APR 19 2017

NEZ051>053-191145-
Saunders NE-Sarpy NE-Douglas NE-
622 AM CDT WED APR 19 2017

...Significant Weather Advisory for NORTHWESTERN SARPY...DOUGLAS AND
EASTERN SAUNDERS COUNTIES UNTIL 645 AM CDT...

At 621 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Elkhorn, or 13 miles west of Omaha, moving northeast
at 40 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Omaha, Waterloo, Elkhorn, Millard, Bennington and Boys Town.

This includes the following highways...
 Highway 275 IN Nebraska near mile marker 167.
 Highway 92 IN Nebraska between mile markers 463 and 466.

LAT...LON 4115 9622 4124 9637 4139 9623 4139 9610
      4134 9597
TIME...MOT...LOC 1121Z 216DEG 33KT 4122 9627

MEAD

The radar

The Omaha radar (KOAX), 12 km away, was scanning. The volume nearest the first event began at 11:30 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Douglas

When
April 19, 5:32 AM CST
Where
Douglas County, 0.52 mi W of Elkhorn
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
41.280, -96.240

Hail, Douglas

When
April 19, 5:38 AM CST
Where
Douglas County, 2.66 mi ENE of Elkhorn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.292, -96.181

Hail, Douglas

When
April 19, 5:40 AM CST
Where
Douglas County, 3.24 mi NE of Elkhorn
Measured
1.5 in hail
Reported by
Social Media
Coordinates
41.306, -96.178

Thunderstorm Wind, Seward

When
April 19, 4:07 PM CST
Where
Seward County, 0.87 mi NW of Pleasant Dale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.790, -96.930

The spotter estimated wind gusts from 50 to 60 mph.

Hail, Saline

When
April 19, 4:16 PM CST
Where
Saline County, 3.67 mi W of Crete
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
40.630, -97.020

Hail, Lancaster

When
April 19, 4:25 PM CST
Where
Lancaster County, 1.22 mi ESE of West Lincoln
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.820, -96.701

Hail, Saline

When
April 19, 4:25 PM CST
Where
Saline County, 1.72 mi WNW of Western
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.410, -97.230

Hail, Lancaster

When
April 19, 4:26 PM CST
Where
Lancaster County, 1.59 mi E of West Lincoln
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.832, -96.690

Hail, Jefferson

When
April 19, 4:35 PM CST
Where
Jefferson County, 3.94 mi ENE of Helvey
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.290, -97.180

Hail, Jefferson

When
April 19, 4:51 PM CST
Where
Jefferson County, 0.69 mi N of Jansen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.190, -97.080

Hail, Otoe

When
April 19, 5:31 PM CST
Where
Otoe County, 1.26 mi WNW of Douglas
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.590, -96.390

Hail, Cass

When
April 19, 5:35 PM CST
Where
Cass County, 1.48 mi SSE of Cedar Creek
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.010, -96.090

Hail, Otoe

When
April 19, 5:37 PM CST
Where
Otoe County, 3.61 mi SSW of Douglas
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.530, -96.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683007, 683008, 683009, 683010, 683012, 683013, 683014, 683011, 683015, 683020, 683018, 683016, 683017.